Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Cheyenne, WY

June 23, 2003Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2003, 11:44 PM MDT for Laramie County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 11:44 PM MDT (05:44 UTC)
Expired
Jun 24, 2003, 12:15 AM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 45 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
3.1
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 240544
SVRCYS
WYC021-240615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1142 PM MDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 1215 AM MDT

* AT 1138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
  WINDS IN EXCESS OF 60 MPH...6 MILES NORTHEAST OF BURNS...OR ABOUT 
  27 MILES EAST OF CHEYENNE...MOVING NORTHEAST AT 35 MPH.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM WARNING
FOR EASTERN LARAMIE COUNTY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN CHEYENNE.

LAT...LON 4141 10446 4107 10436 4117 10409 4151 10417

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:00 PM MDT, 9 hours 44 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM MDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT MON JUN 23 2003

SHORT TERM CONCERNS INVOLVE SEVERE WEATHER CHANCES.  FINALLY SEEING
SOME PRESSURE FALLS WORK INTO RAWLINS AND LARAMIE AREA...BUT
TENDANCIES HAVE BEEN PRETTY MEAGER EAST OF THE LARAMIE RANGE.  COOL
CONDITIONS...AND SCATTERED TO BROKEN AREAS OF CLOUDS HAVE BEEN
HANGING TOUGH EASTERN PART OF FORECAST AREA WHICH MAY BE A
SUBSTANTIAL HINDERANCE TO SEVERE THREAT.  ANOTHER FACTOR WORKING
AGAINST SEVERE WEATHER IS THAT DEWPOINTS IN THE PANHANDLE HAVE NOT
BEEN ABLE TO RESPOND GIVEN THE WIND DIRECTIONS.

FOCUS THEN TURNS TO COLD FRONT OVERNIGHT AND TUESDAY.  LOOKING FOR
PRECIP ALONG AND NORTH OF FRONT...WITH A FAIRLY GOOD TEPMERATURE
GRADIENT ACROSS CWA.

FOR TUE NGT INTO WED...UPR TROF FINALLY SWINGS E ACROSS AREA...WITH
REAL COOL AIR SURGING SWD TUE NGT.  MODELS A BIT QUICKER ON
SURGE...SO THAT MOST OF WED TO BE RATHER COOL.  HAVE EDGED POPS OVER
INTO LIKELY FOR TUE NIGHT INTO WED MRNG...DCRSG TO SCT POPS ON WED
AFTN.  AS UPR TROF WILL BE EAST OF AREA BY 03Z THU...HAVE DECREASED
POPS WED EVENG TO JUST FAR SRN SXNS.  DRY BUT COOL NW FLOW SFC/ALOFT
ON THU.  IN LATER PDS...SOME WAA CLDS ACRS NERN SXNS MAINLY THU NGT.
NEW AVN JUST NOW GETTING IN...THERE MAY BE SOME CLDS ALSO FRI NGT
INTO SAT NRN SXNS AS A WEAK UPR FTR MOVES ACRS THE AREA...WITH SFC
FNT PERHAPS CLIPPING NRN PARTS.  MRF/ECMWF SIMILAR FOR THIS WEEKEND
INTO MON WITH DRY CONDS AS WNW FLOW CONTS WITH MORE SUMMERLIKE TEMPS
RETURNING BY SUN/MON.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jun 23, 2:55 PM MDT, 8 hours 49 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

CLOUDS HAVE PREVENTED THE REGION FROM WARMING UP VERY MUCH...AND SO
THE RISK OF SEVERE THUNDERSTORMS HAS BEEN DOWNGRADED TO JUST A
SLIGHT CHANCE.

A FEW STRONG THUNDERSTORMS ARE STILL POSSIBLE OVER PARTS OF FAR
SOUTHEAST WYOMING AND THE SOUTHERN PART OF THE NEBRASKA PANHANDLE
LATE THIS AFTERNOON AND EVENING.  HAIL AND HEAVY RAIN ALONG WITH
GUSTY WINDS COULD STILL OCCUR WITH A FEW STORMS.

EVEN THOUGH SCATTERED THUNDERSTORMS MAY PERSIST WELL INTO THE
NIGHT...THE THREAT OF ANY SEVERE WEATHER SHOULD DIMINISH AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
THURSDAY.  ISOLATED SEVERE THUNDERSTORMS CONTINUE TO BE POSSIBLE IN
THE WESTERN NEBRASKA PANHANDLE AND IN THE VICINITY OF THE WYOMING
NEBRASKA STATE LINE TUESDAY.  COOL UNSETTLED WEATHER IS EXPECTED
WEDNESDAY AND THURSDAY.  DRY AND WARMER CONDITIONS WILL RETURN
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY ACROSS FAR SOUTHEAST WYOMING INTO THE SOUTHERN PART
OF THE NEBRASKA PANHANDLE.

In the hours before

Local storm report, Jun 23, 9:42 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0942 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    12 NNW KIMBALL            NE   0.75 IN HAIL
06/23/03   BANNER

MRC
Local storm report, Jun 23, 9:45 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0945 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    12 NW KIMBALL             NE   1.75 IN HAIL
06/23/03   KIMBALL

MRC
Local storm report, Jun 23, 10:09 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1009 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0951 PM    10 NE HARRISBURG          NE   1.75 IN HAIL
06/23/03   BANNER

MRC
Local storm report, Jun 23, 10:17 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    12 E HARRISBURG           NE   3.00 IN HAIL
06/23/03   BANNER

1012 PM    18 WSW BRIDGEPORT         NE   1.00 IN HAIL
06/23/03   BANNER

MRC
Local storm report, Jun 23, 10:57 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    ALBIN                     WY   1.50 IN HAIL
06/23/03   LARAMIE                        AT ALBIN FIRE STATION

BANN
Local storm report, Jun 23, 11:44 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1144 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    2 S BURNS                 WY   1.00 IN HAIL
06/23/03   LARAMIE

1130 PM    LINGLE                    WY   1.00 IN HAIL
06/23/03   GOSHEN

MRC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:36 PM MDTSevere Thunderstorm WarningCYSLaramie54 min
Jun 23, 8:18 PM MDTTornado WarningCYSLaramie27 min
Jun 23, 8:46 PM MDTSevere Thunderstorm WarningCYSLaramie44 min
Jun 23, 8:49 PM MDTSevere Thunderstorm WarningCYSLaramie41 min
Jun 23, 10:54 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jun 23, 11:35 PM MDTSevere Thunderstorm WarningCYSGoshen25 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.